New Mexico, 2016

High Wind in New Mexico, November 27, 2016

November 27, 2016 · NWS ABQ · 7 events in 5 counties and zones

S. brought the first significant blast of cold and snowy conditions of the season to New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A large scale pattern shift across the western U.S. brought the first significant blast of cold and snowy conditions of the season to New Mexico. The extended period of record warmth over the state through the fall season came to an end as a strong upper level trough forced cold, west to northwest winds into the area. The strongest winds occurred over central and western New Mexico during the morning hours as a potent cold front ripped through the area. Gallup reported a peak wind of 63 mph. As the front surged through eastern New Mexico several locations along the east slopes and the high plains reported peak winds near 60 and 65 mph. Many areas picked up the first snow of the season. Dismal snowpack across the mountains also improved to near normal by the end of this active weather period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 27, 3:42 AM MST, 29 minutes earlier.

Area forecast discussion, Nov 27, 3:42 AM MST, 29 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
342 AM MST Sun Nov 27 2016

.SYNOPSIS...
A vigorous and fast-moving trough of low pressure is quickly
passing over the Four Corners region this morning, bringing rain
and high elevation snow to portions of New Mexico. A few inches of
accumulation are expected in the northern mountains of the state
into the late morning with winds increasing through this time
frame. Many locales along and east of the central mountain chain
will observe occasional gusts of 45 to 55 mph. Precipitation will
diminish some this afternoon, but winds will be more stubborn to
decrease. While some reduction in speed is expected after dark,
breezy to windy conditions will persist overnight, strengthening a
bit more into the daytime Monday. New batches of precipitation
will also take shape tonight in central to western New Mexico as a
second upper level disturbance arrives with a couple inches of new
snow expected in some locales. Snow will taper off some during the
day Monday with chilly temperatures expected in central to western
New Mexico. Colder air will arrive on Tuesday and Wednesday with
precipitation chances disappearing by mid week.

&&

.DISCUSSION...
The first short wave trough in a series of perturbations is
currently lifting northeastward near the Four Corners. Mid level
jet is digging farther into NM with ridge tops likely observing
some rapid surges in gusts. Precipitation is extending over some
central to western zones of the forecast area with some lightning
strikes being observed in northwestern NM too. Snow levels are
continuing to fall, and dynamic cooling will continue into the mid
to late morning, so more opportunity for snow accumulations exists
in the northern mountains between now and noon. Will keep winter
weather advisory as is with best prospects for significant snow
accumulations staying in the San Juan/Tusas mountains. Winds are
the other concern today and the previously hoisted wind advisory
looks on track with the central to eastern zones being favored for
the highest gusts. Would not be terribly surprised if KLVS or
KCQC meet a brief high wind gust exceeding 60mph, but confidence
is not high enough to upgrade any zones to a warning at this
point. Have tried to nudge today's high temperatures a bit below
guidance in central to western zones, but may not have gone low
enough to capture the dynamic cooling trend that will be taking
place.

By dusk this evening, a second perturbation aloft, currently over
Oregon, will dive southeastward to NM. This feature will allow the
colder air aloft to spill southward while redeveloping a
secondary batch of precipitation over central to western NM,
primarily in the form of snow tonight into Monday morning. Snow
amounts tonight through early Monday will be on the lighter side,
generally staying at or less than a couple of inches, however the
next couple of shifts might pull the trigger on another winter wx
advisory to account for impacts over the west central zones,
including I-40 around the continental divide. Another wind
advisory could be needed Monday afternoon as well, as the mid
level jet will still have a presence with 700mb winds advertised
to still be between 45-55mph. Monday's high temperatures will be
a few degrees colder in all zones with a brief lull in
precipitation expected before the next short wave trough arrives.

The flow aloft will gain more of a meridional component late
Monday, allowing this third perturbation to sag southward into NM
Monday night and Tuesday. Some light snow could break out late
Monday afternoon in the northwestern zones, before spreading south
and east Monday night and early Tuesday. Overall, the higher
terrain of central to western NM would have the best prospects for
snow, but amounts are expected to be fairly light due to
limitations with moisture. Very cold air will sag into NM Monday
night, but the stronger northwesterly winds will likely keep the
temperatures from fully bottoming out.

The axis of the third trough will finally cross southeastward and
exit NM late Tuesday with cold daytime temperatures and some scant
remnant snow showers fizzling into the afternoon. Winds will
decrease significantly into Tuesday night, setting up a better
regime for more optimal radiational cooling. This will lead to
even lower overnight temperatures than the preceding night.

On Wednesday, the northwesterly flow aloft turns drier with a
temporary break from the recent repetitive disturbances. While
drier and more tranquil conditions shape up for Wednesday and
Thursday, temperatures will still remain several degrees below
average. Forecast models continue to advertise the development of
a cut-off low near the upper Gulf of California by Friday and next
weekend. While models now indicate a farther south track with this
feature, it still would likely invoke a cooler and wetter pattern
for NM.

52

&&

.FIRE WEATHER...
Strong west winds will be the main weather story today as a strong
Pacific cold front plows east through New Mexico. The strongest west
winds are expected along and east of the central mountain chain
during the afternoon hours with gusts to 55 mph possible across the
central mountain chain, northeast highlands and northeast plains.

The second in a series of cold upper level waves will move through
southern NM tonight. Western mountains will be the favored area for
several inches of snow tonight. A third wave is expected to bring
even colder air along with snow chances to the northern and western
mountains Monday evening. Models are now stronger with west and
northwest winds Monday afternoon and evening from the western
mountains east to the central mountain chain, central highlands east
to the TX line. The coldest air of the season will move in behind
this upper trough Tuesday and Wednesday with high temperatures
dropping to between 10 and 20 degrees below seasonal averages by
Wednesday.

Temperatures modify somewhat Thursday, ahead of the next upper level
trough/closed low sliding south through the Great Basin. Weather
prediction models continue to waffle back and forth as to how soon
and how far west a closed low will develop Friday. Slight
differences in the track of the upper low would equate to major
sensible weather differences Friday and into next weekend,
particularly if the backdoor cold front the GFS is forecasting gets
into the mix.

33

&&

.AVIATION...
06Z TAF CYCLE
Conditions beginning to worsen across portions of the forecast
area this evening. FG/BR and low cigs are rapidly moving northward
across portions of the plains. TCC/ROW will be impacted for
several hrs. Decided to go with TEMPO FG at ROW btwn 10-14Z. Cigs
will also begin to fall across the NW third. Cigs across the SE
half will rapidly improve due to a mid level dry slot by late
morning. Some radar echoes currently showing up over the northern
tier and look for the returns to increase in intensity as the
early morning progresses. Not sold that terminal sites will be
impacted greatly from this initial SH activity. More NC mtns with
mtn top obscd. Went more bullish for Sun evening at several TAF
locations. Wind will also be an aviation hazard with speeds
between 30 to 45 kt at many locations during the late morning to
afternoon...accompanied by a cold frontal passage.

50

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  45  27  40  23 /  30  40  30  30
Dulce...........................  38  16  31  10 /  70  60  40  50
Cuba............................  39  17  32  10 /  40  70  50  60
Gallup..........................  39  24  37  21 /  40  70  30  50
El Morro........................  40  22  36  16 /  30  70  30  60
Grants..........................  43  25  38  21 /  20  50  20  50
Quemado.........................  45  24  40  20 /  20  60  30  40
Glenwood........................  50  29  44  28 /  10  60  20  20
Chama...........................  33  12  28   8 /  80  70  50  50
Los Alamos......................  41  26  34  20 /  40  40  20  40
Pecos...........................  41  23  37  20 /  40  40  20  40
Cerro/Questa....................  38  14  32  10 /  60  30  20  20
Red River.......................  32  16  26  11 /  80  40  30  30
Angel Fire......................  35  14  29   9 /  70  40  20  30
Taos............................  41  19  35  15 /  50  30  20  20
Mora............................  41  21  37  17 /  60  30  20  30
Espanola........................  48  22  42  18 /  30  20  10  30
Santa Fe........................  42  24  38  18 /  40  40  20  40
Santa Fe Airport................  45  25  40  21 /  30  30  10  30
Albuquerque Foothills...........  46  30  43  25 /  20  30  10  20
Albuquerque Heights.............  48  31  44  27 /  10  30  10  20
Albuquerque Valley..............  49  28  46  23 /  10  20  10  20
Albuquerque West Mesa...........  49  30  45  24 /  20  30  10  20
Los Lunas.......................  53  31  48  25 /  10  20  10  20
Rio Rancho......................  50  28  44  23 /  20  30  10  20
Socorro.........................  56  34  52  30 /   5  20  10  10
Sandia Park/Cedar Crest.........  44  28  39  22 /  20  40  20  30
Tijeras.........................  46  30  41  24 /  20  40  20  30
Moriarty/Estancia...............  47  27  41  24 /  20  30  10  20
Clines Corners..................  45  25  38  21 /  20  30  10  20
Gran Quivira....................  49  28  43  24 /  10  30  10  30
Carrizozo.......................  54  31  47  27 /  10  30  20  20
Ruidoso.........................  47  28  41  27 /  10  40  30  20
Capulin.........................  49  20  46  18 /  50   5   5  10
Raton...........................  51  19  47  19 /  50   5   5  10
Springer........................  54  25  49  26 /  50   5   5   5
Las Vegas.......................  45  24  43  20 /  40  10  10  10
Clayton.........................  59  30  54  27 /  50   5   0   5
Roy.............................  54  25  50  21 /  30   5   5   5
Conchas.........................  59  35  55  30 /  20   0   0   5
Santa Rosa......................  57  31  52  28 /  20   5   5   5
Tucumcari.......................  63  33  57  30 /  30   0   0   0
Clovis..........................  62  34  54  31 /  30   5   0   0
Portales........................  64  33  55  31 /  30   5   0   0
Fort Sumner.....................  62  33  55  30 /  20   5   0   0
Roswell.........................  68  36  60  32 /  20   5   5   0
Picacho.........................  60  33  52  30 /   0  10  10   5
Elk.............................  55  31  47  29 /   5  20  20  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 9 AM this morning to 5 PM MST this afternoon for
the following zones... NMZ522-525-527-528-530>537-539-540.

Wind Advisory until 5 PM MST this afternoon for the following
zones... NMZ515-521-523-524-526-529.

Winter Weather Advisory until 5 PM MST this afternoon for the
following zones... NMZ512>514.

Winter Weather Advisory until noon MST today for the following
zones... NMZ503-510-511.

&&

52
Hazardous weather outlook, Nov 26, 5:03 AM MST, 23 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
503 AM MST SAT NOV 26 2016

NMZ501>540-271300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
503 AM MST SAT NOV 26 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

WINDS WILL BEGIN TO STRENGTHEN TONIGHT...MAINLY ALONG RIDGE TOPS
AND HIGH MOUNTAIN PEAKS WHERE SOME GUSTS UP TO 55 MPH WILL BE
POSSIBLE BEFORE DAWN SUNDAY.

IN ADDITION...NORTHERN MOUNTAIN SNOW SHOWERS WILL TURN MORE
STEADY WITH HEAVIER SNOWFALL RATES AFTER MIDNIGHT LEADING TO A FEW
INCHES OF ACCUMULATION. IN THE SAN JUAN/TUSAS MOUNTAINS...3 TO 8
INCHES WILL BE COMMON BY DAYBREAK SUNDAY WITH SOME LOCALLY HIGHER
AMOUNTS ABOVE 10000 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS WILL SPREAD INTO LOWER ELEVATION AREAS OF NEW MEXICO
DURING THE DAYTIME HOURS SUNDAY WITH THE STRONGEST SPEEDS EXPECTED
ALONG AND JUST EAST OF THE CENTRAL MOUNTAIN CHAIN OF THE STATE.
SOME GUSTS MAY OCCASIONALLY REACH SPEEDS OF 45 TO 55 MPH.

WHILE SNOW MAY TEMPORARILY ABATE IN THE NORTHERN MOUNTAINS OF NEW
MEXICO LATE SUNDAY MORNING...ADDITIONAL BATCHES OF SNOW WILL
REDEVELOP OVER CENTRAL TO WESTERN PARTS OF THE STATE INTO SUNDAY
NIGHT...MONDAY...AND TUESDAY WITH A COUPLE TO A FEW INCHES OF
ACCUMULATION POSSIBLE. STRONG WINDS WILL ALSO PERSIST ON MONDAY,
MOSTLY OVER THE HIGHER TERRAIN WITH OCCASIONAL GUSTS OF 45 TO 50
MPH BEING POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOW OR STRONG WIND GUSTS
THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT
WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO SUBMIT
STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA TWITTER USING
THE HASHTAG NMWX.

52

Event by event

7 high wind. Local standard time, as filed.

High Wind, West Central Plateau

When
November 27, 4:11 AM MST to 4:15 AM MST
Where
West Central Plateau forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
ASOS

Gallup airport.

High Wind, South Central Mountains

When
November 27, 6:15 AM MST to 10:00 AM MST
Where
South Central Mountains forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS

Sierra Blanca airport reported peak wind gusts up to 62 mph. Sustained winds were also above 40 mph for part of the morning.

High Wind, South Central Mountains

When
November 27, 7:40 AM MST to 10:15 AM MST
Where
South Central Mountains forecast zone
Measured
65 kt (75 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter

Observer in Ruidoso reported a roof partially torn off a building along Gavilan Canyon Road from estimated 75 mph wind gusts.

High Wind, Northeast Highlands

When
November 27, 7:45 AM MST to 11:50 AM MST
Where
Northeast Highlands forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS

Peak wind gust of 64 mph at Las Vegas airport with sustained speeds periodically above 41 mph for many hours.

High Wind, Central Highlands

When
November 27, 8:50 AM MST to 10:50 AM MST
Where
Central Highlands forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS

Clines Corners reported several high wind gusts to near 59 mph.

High Wind, Eastern Lincoln County

When
November 27, 9:00 AM MST to 10:00 AM MST
Where
Eastern Lincoln County forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public

Columbia Scientific Balloon Facility at Transwestern Pump reported a peak wind gust to 58 mph.

High Wind, Central Highlands

When
November 27, 10:00 AM MST to 10:30 AM MST
Where
Central Highlands forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public

Station at Harvey Ranch reported a peak wind gust to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2016Every state in 2016This day in weather historyWarnings in New Mexico, November 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661629, 661632, 661631, 661630, 661633, 661634, 661635.